West Virginia, 2013

Flash Flooding in West Virginia, June 17 to 18, 2013

June 17 to 18, 2013 · NWS RLX · 2 events in 2 counties and zones

A few slow moving showers and thunderstorms developed during the evening of the 17th. This was well east of the much larger cluster of showers and thunderstorms over Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few slow moving showers and thunderstorms developed during the evening of the 17th. This was well east of the much larger cluster of showers and thunderstorms over Kentucky.

In the humid air and with mid level support, that larger cluster of showers and thunderstorms surrvived overnight and crossed through West Virginia during the morning and early afternoon of the 18th. Street flooding was reported in various spots. Due to the wetter ground, minor flash flooding occurred in a portion of Roane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 7:09 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 7:09 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT MON JUN 17 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH APPROACHES FROM THE LOWER OHIO VALLEY
OVERNIGHT AND CROSSES TUESDAY.  ANOTHER APPROACHES FROM THE
NORTHWEST AND CROSSES TUESDAY NIGHT...PUSHING A COLD FRONT THROUGH.

&&

.NEAR TERM /THROUGH TUESDAY/...
8 PM UPDATE...
INCREASED POPS IN THE S OVERNIGHT IN RESPONSE TO SYSTEM APPROACHING
FROM THE LOWER OHIO VALLEY.

PREV DISCN...
TRICKY FORECAST WITH WARM MOIST MODERATELY UNSTABLE WSW FLOW BUT THE
LACK OF ANY WELL DEFINED FORCING MECHANISMS TO TRIGGER OR FOCUS
CONVECTION. THE VERY WEAK BOUNDARY WHICH DROPPED SOUTH ACROSS THE
FORECAST AREA THIS AFTERNOON REMAINS OVER THE SOUTHERN MOST COUNTIES
BUT OTHERWISE SUNSHINE AND OROGRAPHIC EFFECTS WILL DRIVE WHICH AREAS
HAVE A BETTER CHANCE AT SHOWERS OR THUNDERSTORMS. BASED ON THIS HAVE
GONE WITH SCATTERED COVERAGE OVER THE SOUTHERN AREAS AS WELL AS THE
EASTERN MOUNTAIN COUNTIES AND ISOLATED ELSEWHERE. THIS ACTIVITY
SHOULD TAPER OFF QUICKLY AROUND SUNSET.

POPS WILL INCREASE AGAIN FROM THE WEST OVERNIGHT AS TWO FEATURES
APPROACH THE AREA. ONE WAVE FROM THE WEST SOUTHWEST THAT WILL BRUSH
OVER THE SOUTHERN AREA AND THE FRONTAL BOUNDARY FROM THE WEST
NORTHWEST. NEITHER FEATURE IS PARTICULARLY STRONG BUT COMBINATION
FOR WILL MAKE FOR A FAIRLY DAMP DAY TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SECONDARY S/W TROF AND VORT MAX WILL CROSS TUE NIGHT AND WILL HELP
TO PUSH THE FRONT THRU. WILL LINGER POPS UNTIL THIS FEATURE PASSES
WED MORNING. DRIER AIR WILL FILTER IN WITH SFC HIGH TAKING CONTROL
LATER WED AND THU. WILL ALLOW FOR SOME CHC POPS IN MTNS THOUGH FOR
POTENTIAL DIURNAL DRIVE SHRA/TSRA AS WEAK SE LLVL FLOW DEVELOPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WILL BE LOOKING FOR A DRIER PATTERN TO SETTLE IN THRU LATE WEEK AND
AT LEAST FIRST HALF OF WEEKEND. EXCEPTION IS THE MTNS WHERE A FEW
SHRA/TSRA POSSIBLE EACH AFTN AS A LEE SIDE TROF SETS UP IN
CONJUNCTION WITH LLVL SE FLOW AND DIFF HEATING. A S/W TROF WILL TRY
TO BEAT DOWN UPR RIDGE JUST AS IT TRIES TO BUILD E INTO AREA LATE
SUNDAY INTO MONDAY. HAVE CARRIED SOME CHC POPS WITH THIS AT THIS
DISTANCE. TEMPS WARM UP TO 2 TO 4 DEGREES ABV NORMAL...ESPECIALLY
AT NIGHT AT THE MUGGIES BEGIN TO TAKE OVER.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LESS STRATUS AND MORE FOG IS EXPECTED TONIGHT COMPARED WITH LAST
NT.  THE FOG WILL BE MOSTLY MVFR...WITH IFR MOST LIKELY AT EKN.

A SYSTEM APPROACHING FROM THE LOWER OHIO VALLEY WILL KEEP OR
INCREASE STRATOCU IN THE AREA OVERNIGHT...WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE FROM THE SW.  THIS MAY CAUSE
THE FOG TO START LIFTING BEFORE DAYBREAK.  SHOWERS AND THUNDERSTORMS
ARE LIKELY ON TUE...WITH MVFR CONDITIONS CODED...ESPECIALLY S.  IFR
ALONG WITH BRIEF GUSTY WINDS ARE POSSIBLE UNDER ANY THUNDERSTORM.

SFC FLOW WILL REMAIN LIGHT AND VARIABLE WHILE LIGHT W FLOW ALOFT
BECOMES LIGHT NE ON TUE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: MAY NOT GET THE MIST/FOG TONIGHT DUE TO HIGHER
LEVEL CLOUD COVER. ALSO MID TO LOW LEVEL STRATUS DECK MIGHT REFORM
OVERNIGHT WHICH WOULD BRING MVFR TO IFR CEILINGS BUT KEEP
VISIBILITIES HIGHER. PRECIPITATION COMING IN FROM THE SW MAY OR MAY
NOT ALLOW FOG TO LIFT AND CONDITIONS TO IMPROVE PRIOR TO SPREADING
OVER THE AREA EARLY TUE MORNING.  CONDITIONS WITH THE PRECIPITATION
TUE MAY ALSO VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 06/18/13
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
HTS CONSISTENCY  H    H    H    H    H    M    H    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    H    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L

AFTER 00Z WEDNESDAY...
IFR AT TIMES IN FOG AND / OR LOW CLOUDS TUE NT AS THE SHOWERS AND
THUNDERSTORMS MOVE OUT OF THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM
NEAR TERM...TRM/JR
SHORT TERM...30
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Jun 17, 3:20 AM EST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT MON JUN 17 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
420 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT AND DAYTIME HEATING COULD RESULT IN A FEW STRONG
STORMS ON TUESDAY. SOME OF THESE STORMS COULD PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 17, 3:52 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 NW BEVERLY            39.59N  81.69W
06/17/2013  E0.70 INCH       WASHINGTON         OH   UTILITY COMPANY

&&

EVENT NUMBER RLX1300641

JM
Special weather statement, Jun 17, 5:46 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT MON JUN 17 2013

KYZ105-172345-
LAWRENCE KY-
646 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAWRENCE COUNTY...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SANDY HOOK...MOVING NORTHEAST AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MARTHA AROUND 745 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3805 8298 3806 8296 3811 8290 3818 8292
      3820 8288 3819 8286 3799 8272 3796 8283
      3799 8296 3796 8300 3798 8303 3800 8303

14
Special weather statement, Jun 17, 6:32 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT MON JUN 17 2013

KYZ102-180030-
CARTER KY-
732 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CARTER COUNTY...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF GRAYSON LAKE STATE PARK...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILLARD AROUND 750 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3830 8299 3820 8287 3817 8293 3817 8298
      3819 8302 3818 8306 3821 8309 3823 8309

14
Local storm report, Jun 17, 7:45 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       2 WSW CLINTWOOD         37.14N  82.49W
06/17/2013  M1.25 INCH       DICKENSON          VA   CO-OP OBSERVER

            COOP OBSERVER REPORTED 1.25 OF RAIN IN 45MIN.

&&

EVENT NUMBER RLX1300642

JM
Special weather statement, Jun 17, 7:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT MON JUN 17 2013

WVZ035-180145-
RALEIGH WV-
848 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH COUNTY...

AT 843 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BECKLEY...MOVING EAST AT 5 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL RALEIGH
COUNTY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 122 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 32 AND 37.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3767 8118 3779 8115 3779 8091 3778 8089
      3776 8089 3775 8092 3772 8088 3769 8087
      3767 8089 3770 8091 3771 8096 3765 8104

14
Local storm report, Jun 17, 8:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HEAVY RAIN       BEAVER                  37.74N  81.15W
06/17/2013  U0.00 INCH       RALEIGH            WV   PUBLIC

            HEAVY RAINFALL LED TO ROCKS SLIDING ACROSS THE ROAD ON
            RABBIT RUN NEAR BLUE JAY.

&&

EVENT NUMBER RLX1300643

JM

The radar

The Charleston,WV radar (KRLX), 74 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Raleigh

When
June 17, 8:50 PM EST to 10:30 PM EST
Where
Raleigh County, Sprague to 0.28 mi NE of Mac Arthur
Cause
Heavy Rain
Property damage
$90,000
Reported by
911 Call Center
Coordinates
37.780, -81.220

A small but nearly stationary thunderstorm formed near Beaver during the evening of the 17th, then slowly built back toward the northwest and into the city of Beckley. Rainfall was estimated at over 2 inches in less than 2 hours. The lingering shower rained itself out and dissipated after 2200E.

Urban street flooding and poor drainage flooding was common. Yet, at the peak the flooding became more serious. Occupants of one vehicle were pulled from a vehicle when water was almost over the top of the car. Whitestick Creek flooded near Mabscott. Water reached the decks of homes around Nebraska and Prince Streets in Beckley. One private retaining wall in Beckley was washed out, with debris coming out onto the road. Basement flooding was common.

Flash Flood, Roane

When
June 18, 8:40 AM EST to 10:15 AM EST
Where
Roane County, 2 mi NW of Spencer to Speed
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.821, -81.376

Maximum rainfall of 1.5 to 2 inches in about 2 hours caused small streams to overflow onto roads and into yards. The flooding was minor in comparison to the flash flooding that occurred on the 13th. The automatic gauge near Spencer measured around 1.3 inches. The cooperative observer in Spencer had 1.48 inches over 24 hours.

The Right Fork of Spring Creek closed Route 119 near the high school. Laurel Run flooded portions of the Arnoldsburg Road or Routes 119 and 33. Goff Run flooded and damaged the road. No evacuations occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446555, 446732.